Excessive Heat, Benton
- When
- July 4, 12:00 PM CST to July 7, 5:00 PM CST
- Where
- Benton forecast zone
- Reported by
- AWOS
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
A very hot and humid airmass surged into the Midwest during the long 4th of July holiday. The dangerous heat began about noon on July 4 with relief from the heat and humidity finally arriving during the evening of July 7.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A very hot and humid airmass surged into the Midwest during the long 4th of July holiday. The dangerous heat began about noon on July 4 with relief from the heat and humidity finally arriving during the evening of July 7. During this period, afternoon and early evening temperatures soared into the upper 90s to lower 100s with nighttime temperatures remaining well into the 70s. Combining the heat and humidity created heat index values of 105 to 115 during the afternoon and evening. The hottest day was Saturday July 7 when many locations reported afternoon maximum temperatures of 100 to 105. In fact, a record high temperature of 100 degrees was tied at Cedar Rapids, Iowa on Saturday July 7. The previous record was 100 set in 1936. Genesis hospitals in the Quad Cities area treated 14 people for heat related illnesses on the 4th of July. However, most people took precautions against the heat as excessive heat warnings had been issued to alert people of the stretch of dangerous heat and humidity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 11:12 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1212 PM CDT WED JUL 4 2012
.UPDATE...
UNDER CLEAR SKIES...TEMPERATURES HAVE CLIMBED RAPIDLY THIS MORNING
AND ARE ALREADY WELL INTO THE MID 90S AT A FEW SITES AT NOON.
DEWPOINTS ARE TRENDING LOWER THAN YESTERDAY...LIKELY DUE TO
FURTHER DRYING OF SURFACE CONDITIONS AND A NORTHWARD SHIFT IN THE
WEAK LOW LEVEL CONVERGENCE SOUTH OF THE FRONT THAT IS FURTHER
NORTH ACROSS MN AND WI COMPARED TO YESTERDAY. BASED ON THE RATE OF
WARMING THIS MORNING...AND ALSO COMPENSATING FOR THE SLIGHTLY
LOWER DEWPOINTS...HAVE NUDGED HIGHS UPWARDS A FEW DEGREES IN
A FORECAST UPDATE THIS MORNING. A FEW SITES APPEAR TO BE ON TRACK
TO TOUCH 100 BY LATE AFTERNOON.
&&
.AVIATION...
UPPER LEVEL RIDGE WILL KEEP CLEAR SKIES AND VERY WARM TEMPERATURES
OVER THE AREA THROUGH THURSDAY. VFR CONDITIONS WITH LIGHT
SOUTHWEST WINDS WILL PREVAIL AT ALL SITES. THERE IS VERY LOW
POTENTIAL THAT AN ISOLATED SHOWER OR THUNDERSTORM MAY STRAY INTO
THE AREA NEAR DBQ LATE TONIGHT INTO THURSDAY MORNING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR BUREAU-
CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SATURDAY FOR CLARK-
SCOTLAND.
&&
SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 446 AM CDT WED JUL 4 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 446 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE TODAY AND TONIGHT. AFTERNOON TEMPERATURES WILL SOAR INTO THE MIDDLE TO UPPER 90S OVER MUCH OF THE OUTLOOK AREA. HEAT INDEX VALUES ARE EXPECTED TO RISE TO AROUND 105 FOR MUCH OF THE AFTERNOON AND EARLY EVENING. AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY UNTIL SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS WILL BE SEEN THURSDAY THROUGH FRIDAY NIGHT. MAXIMUM TEMPERATURES OF AROUND 100 COMBINED WITH HIGH HUMIDITY WILL PUSH THE HEAT INDEX TO AT LEAST 105 TO 112 DURING THE AFTERNOON. HEAT INDEX VALUES MAY NOT DROP BELOW 80 AT NIGHT. SATURDAY MAY STILL BE HOT WITH AFTERNOON TEMPERATURES IN THE 90S WITH HEAT INDEX OF 100 TO 105. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LE/HAASE
The national radar mosaic for the moment the first event began.
21 excessive heat. Local standard time, as filed.
The high temperature at Clinton on Saturday July 7 was 103.
The high temperature at Burlington on Saturday July 7 was 102.
The high temperature at Fairfield on Saturday July 7 was 104.
The high temperature at Iowa City on Saturday July 7 was 105.
The high temperature at Cedar Rapids on Saturday July 7 was 100. This tied the record high for the day, previously set in 1936.
According to the Quad-Cities Online Dispatch-Argus, Genesis hospitals in the Quad Cities area treated 14 people for heat related illnesses on the 4th of July. However, most people took necessary precautions to avoid the heat. On Friday July 6, the eastbound lane of Interstate 74 near the 53rd Street exit in Davenport buckled due to the heat, causing a rather large pothole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399663, 399672, 399673, 399674, 399675, 399677, 399678, 399679, 399680, 399682, 399684, 399685, 399687, 399690, 399692, 399695, 399697, 399698, 399699, 399700, 399701.